Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 29, NWS Springfield, MO

April 25, 1999Greene County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 25, 1999, 3:10 PM CDT for Greene County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 1999, 3:10 PM CDT (20:10 UTC)
Expired
Apr 25, 1999, 6:10 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Greene County, MO

The radar

The Springfield radar (KSGF), 6 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 252010
FFWSGF
MOC077-252310-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT SUN APR 25 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN MISSOURI

* UNTIL 610 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  STORMS PRODUCING MODERATE TO HEAVY RAINFALL OVER GREENE...NEWTON   
  AND NORTHERN BARRY COUNTIES. THESE STORMS WILL MOVE NORTHEAST OVER 
  GREENE COUNTY FOR THE NEXT SEVERAL HOURS...PRODUCING AN ADDITIONAL 
  ONE TO TWO INCHES OF RAIN...AND CONTINUED FLOODING.  

* CITIES INCLUDED IN THE WARNING ARE SPRINGFIELD...WILLARD...        
  WALNUT GROVE...FAIR GROVE...ASH GROVE...REPUBLIC AND STRAFFORD AND 
  BROOKLINE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW WATER CROSSINGS IF 
WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN 
A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER 
GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
SPRINGFIELD.


VESPER/TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 2:45 PM CDT, 25 minutes earlier.

Area forecast discussion, Apr 25, 2:45 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT SUN APR 25 1999

QUICK AFD TODAY. SATELLITE LOOPS SHOW LARGE AREA OF UPPER DIFLUENCE
OVER THE CENTRAL U.S. AHEAD OF UPPER LOW OVER THE ROCKIES. LIFT OVER
925/850MB FRONT AND NICE MOISTURE FEED FROM TX/EASTERN OK HAS HELPED
PRODUCE RAIN AND ELEVATED CONVECTION FROM NE OKLAHOMA INTO WEST
CENTRAL MISSOURI. HEAVY RAIN HAS PROMPTED A NUMBER FLASH FLOOD
WARNINGS TODAY.

MODELS HAVE BEEN CONSISTENT IN LIFTING CUTOFF LOW OVER THE WESTERN
U.S. ETA/AVN A BIT FASTER AND KEEPING THE LOW A BIT MORE OPEN VERSUS
THE NGM. WILL GENERALLY FOLLOW AVN/ETA TIMING.

WARM FRONT TO THE SOUTH WILL LIFT NORTH AS SURFACE RELATIVELY WEAK
SFC LOW MOVES NE TOWARD THE AREA ON MONDAY. COLD FRONT/OCCLUDED FRONT
WILL MOVE THROUGH THE FORECAST AREA LATE MONDAY AND SFC LOW AND
FAIRLY COLD 500MB LOW MOVE THROUGH MONDAY NIGHT. SOME SEVERE STORMS
POSSIBLE AS FRONT MOVES THROUGH MONDAY AFTERNOON AND POSSIBLY BEHIND
THE FRONT AS COLD POOL MOVES OVERHEAD. SEVERITY OF STORMS DURING THE
THE AFTERNOON AND EARLY EVENING ON MONDAY WILL BE GREATLY AFFECTED BY
CLOUD COVER/SFC HEATING.

FLOODING THE MAIN THREAT TONIGHT AND MONDAY AS THETA-E RIDGE STILL
PROGGED TO MOVE SLOWLY THROUGH THE FORECAST AREA AS LOW LEVEL JET
CONTINUES TO FEED MOISTURE INTO MO. GIVEN ALL THE RAIN WE HAVE HAD
TONIGHT...WOULD LIKE TO ISSUE A FLOOD/FLASH FLOOD WATCH FOR ALL THE
FORECAST AREA FOR TODAY AND TONIGHT.

FOR TEMPERATURES...WILL GENERALLY FOLLOW FOR LATER PERIODS BUT WOULD
LIKE TO UNDERCUT NEXT TWO PERIODS GIVEN THAT THEY ARE ALREADY OUT OF
WHACK GIVEN CLOUD COVER AND RAIN.

PRACTICE ZONES WILL BE OUT SOON.

CCF:
SGF TE 050/060 052/072 053 26+77
JLN TE 050/062 054/072 054 26+76
VIH TE 049/060 051/068 052 26+87
UNO TE 050/060 052/070 053 26997

DSA

In the hours before

Special weather statement, Apr 25, 1:00 PM CDT, 2 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-260000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN APR 25 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS.

...PERIODS OF HEAVY RAIN WILL CONTINUE TODAY AND TONIGHT...
...SEVERE THUNDERSTORM POTENTIAL WILL INCREASE LATE TONIGHT AND
MONDAY...

LOW PRESSURE DEVELOPING OVER THE CENTRAL AND SOUTHERN PLAINS WILL
MOVE EAST INTO MISSOURI ON MONDAY. HEAVY RAIN IS OCCURRING AS A
SOUTHERLY FLOW OF MOIST AIR LIFTS UP AND OVER A SHALLOW LAYER OF COOL
AIR NORTH OF A WARM FRONT THAT EXTENDS FROM SOUTHERN OKLAHOMA TO
SOUTHERN ARKANSAS. HEAVY RAIN HAS ALREADY OCCURRED OVER SOUTHEAST
KANSAS AND A LARGE SECTION OF SOUTHWEST MISSOURI WHERE A LARGE NUMBER
OF FLASH FLOOD WARNINGS AND URBAN AND SMALL STREAM ADVISORIES HAVE
BEEN ISSUED.

PERIODS OF HEAVY RAIN WILL CONTINUE ACROSS THE ENTIRE AREA FOR THE
REST OF TODAY AND TONIGHT AS MOIST AIR CONTINUES TO MOVE INTO THE
AREA. AREAS OF FLOODING WILL CONTINUE TO BE POSSIBLE...WITH THE BEST
CHANCE FOR FLOODING IN AREAS FROM THE LAKE OF THE OZARKS SOUTH WEST
TO THE SPRINGFIELD AND JOPLIN AREAS.

AS LOW PRESSURE APPROACHES FROM THE WEST TONIGHT...COLDER AIR ALOFT
COMBINED ALONG WITH WARMING IN THE LOWER LEVELS OF THE ATMOSPHERE AS
THE WARM FRONT APPROACHES OUR AREA FROM THE SOUTH...WILL RESULT IN A
DESTABLIZING ATMOSPHERE. HOWEVER...WIDESPREAD CLOUDS AND RAIN WILL
LIMIT DESTABLIZATION SOMEWHAT.

THE BEST CHANCE FOR SEVERE THUNDERSTORMS APPEARS TO BE MONDAY WITH
THE PASSAGE OF THE COLD FRONT AS LOW PRESSURE MOVES THROUGH MISSOURI
AND AS COLD AIR ALOFT ASSOCIATED WITH THE UPPER LEVEL LOW MOVES
THROUGH THE AREA. SEVERE STORMS WILL BE POSSIBLE...ESPECIALLY IF
DAYTIME HEATING CAN OCCUR TO FURTHER DESTABILIZE THE ATMOSPHERE. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

ALTHOUGH A FEW ISOLATED SEVERE STORMS MAY BE POSSIBLE LATER TODAY AND
TONIGHT...THE MAIN THREAT FOR SEVERE STORMS WILL BE ON MONDAY. THE
MAIN STORM THREAT TODAY AND TONIGHT WILL BE FLOODING. SPOTTERS AND
EMERGENCY MANAGERS SHOULD REMAIN ALERT FOR POSSIBLE WEATHER RELATED
ACTIVATION LATE TONIGHT AND MONDAY.

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 9:57 AM CDTFlash Flood WarningSGFBarton, Jasper4 hr
Apr 25, 11:22 AM CDTFlash Flood WarningSGFDade3 hr
Apr 25, 12:10 PM CDTFlash Flood WarningSGFGreene3 hr
Apr 25, 1:30 PM CDTFlash Flood WarningSGFJasper, Newton4 hr
Apr 25, 1:30 PM CDTFlash Flood WarningSGFDade, Lawrence4 hr
Apr 25, 1:30 PM CDTFlash Flood WarningSGFBarton4 hr
Apr 25, 1:30 PM CDTFlash Flood WarningSGFMcDonald4 hr

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.